Alert archive / Iowa / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 65, NWS Quad Cities, IA

June 21, 1997Washington County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 21, 1997, 4:01 AM CDT for Washington County, Iowa. It was in force for 59 min. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 21, 1997, 4:01 AM CDT (09:01 UTC)
Expired
Jun 21, 1997, 5:00 AM CDT
In force
59 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Washington County, IA

What was reported inside it

TimeReportWhereRemark
Jun 21, 4:10 AM CDTThunderstorm Wind 60Wellman, IAOne home struck by several large trees.
Jun 21, 4:17 AM CDTThunderstorm Wind 60Brighton, IATrees and power lines downed.
Jun 21, 4:20 AM CDTThunderstorm Wind 60Washington, IANumerous trees downed.
Jun 21, 4:30 AM CDTThunderstorm Wind 60Brighton, IABarn blown down along with numerous trees.
Jun 21, 4:32 AM CDTThunderstorm Wind 51Washington, IAReport of 59 mph wind gust recieved from the automated school net observing station.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 21, 1:30 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 9.0 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 1997-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4926 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 1997-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4926 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
969 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

286 
WUUS1 KMLI 210902 RRA
SVRMLI
IAC183-211000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
401 AM CDT SAT JUN 21 1997

* SEVERE THUNDERSTORM WARNING FOR
  WASHINGTON COUNTY IN SOUTHEASTERN IOWA

* UNTIL 500 AM CDT
 
* SOME LOCATIONS AFFECTED
  KALONA                             AROUND 405 AM CDT
  RICHMOND                           AROUND 405 AM CDT
  WASHINGTON                         AROUND 410 AM CDT
  RIVERSIDE                          AROUND 420 AM CDT
  AINSWORTH                          AROUND 425 AM CDT

* AT 401 AM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY QUAD
  CITIES IA DOPPLER RADAR 26 MILES SOUTHWEST OF IOWA CITY OR 8 MILES
  NORTHWEST OF WASHINGTON MOVING EAST AT 30 MPH.
 
SEVERE THUNDERSTORMS CAN SOMETIMES PRODUCE TORNADOES WITH LITTLE
ADVANCE NOTICE.  WHEN THIS STORM APPROACHES YOUR LOCATION...MOVE TO
A PLACE OF SAFETY.

WOLF

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:03 AM CDT, 1 hour 58 minutes earlier.

Area forecast discussion, Jun 21, 2:03 AM CDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
202 AM CDT SAT JUN 21 1997

NO TIME FOR DISCUSSION. WX SPEAKS FOR ITSELF.

TPH

In the hours before

Special weather statement, Jun 20, 11:49 PM CDT, 4 hours 12 minutes before
IAZ040>042-051>053-063>065-211000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1149 PM CDT FRI JUN 20 1997

...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR A LARGE PART OF
EASTERN AND NORTHEASTERN IOWA UNTIL 400 AM SATURDAY MORNING...

THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES IN
EAST CENTRAL IOWA AND NORTHEAST IOWA...BENTON...CEDAR...IOWA...
LINN..DELAWARE...JOHNSON...BUCHANAN...DUBUQUE AND JONES.

SOME MAJOR CITIES INCLUDED IN THIS WATCH ARE CEDAR RAPIDS...IOWA
CITY...DUBUQUE...MANCHESTER...INDEPENDENCE AND TIPTON.

STRONG TO SEVERE THUNDERSTORMS WERE INTENSIFYING RAPIDLY ACROSS
CENTRAL AND NORTH CENTRAL IOWA LATE THIS EVENING.  THESE STORMS
WILL BE MOVING ACROSS THE REMAINDER OF IOWA THROUGH THE EARLY
MORNING HOURS ESPECIALLY ALONG AND NORTH OF INTERSTATE 80.
NUMEROUS REPORTS OF LARGE HAIL AND DAMAGING WINDS HAVE OCCURRED
WITH THESE STORMS.

PERSONS IN AND CLOSE TO THE WATCH AREA SHOULD MONITOR NOAA WEATHER
RADIO OR THEIR FAVORITE COMMERCIAL RADIO OUTLET FOR THE LATEST
INFORMATION AND POSSIBLE WARNINGS CONCERNING THIS DANGEROUS SEVERE
WEATHER.

TEH/PAB
Special weather statement, Jun 20, 11:52 PM CDT, 4 hours 9 minutes before
IAZ040>042-051>053-063>065-211000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1149 PM CDT FRI JUN 20 1997

...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR A LARGE PART OF
EASTERN AND NORTHEASTERN IOWA UNTIL 400 AM SATURDAY MORNING...

THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES IN
EAST CENTRAL IOWA AND NORTHEAST IOWA...BENTON...CEDAR...IOWA...
LINN..DELAWARE...JOHNSON...BUCHANAN...DUBUQUE AND JONES.

SOME MAJOR CITIES INCLUDED IN THIS WATCH ARE CEDAR RAPIDS...IOWA
CITY...DUBUQUE...MANCHESTER...INDEPENDENCE AND TIPTON.

STRONG TO SEVERE THUNDERSTORMS WERE INTENSIFYING RAPIDLY ACROSS
CENTRAL AND NORTH CENTRAL IOWA LATE THIS EVENING.  THESE STORMS
WILL BE MOVING ACROSS THE REMAINDER OF IOWA THROUGH THE EARLY
MORNING HOURS ESPECIALLY ALONG AND NORTH OF INTERSTATE 80.
NUMEROUS REPORTS OF LARGE HAIL AND DAMAGING WINDS HAVE OCCURRED
WITH THESE STORMS.

PERSONS IN AND CLOSE TO THE WATCH AREA SHOULD MONITOR NOAA WEATHER
RADIO OR THEIR FAVORITE COMMERCIAL RADIO OUTLET FOR THE LATEST
INFORMATION AND POSSIBLE WARNINGS CONCERNING THIS DANGEROUS SEVERE
WEATHER.

TEH/PAB
Special weather statement, Jun 21, 1:30 AM CDT, 2 hours 31 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-211435-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
130 AM CDT SAT JUN 21 1997

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR EASTERN IOWA UNTIL 700 AM
CDT...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR EASTERN IOWA UNTIL 700
AM CDT. THIS INCLUDES ALL COUNTIES WEST OF THE MISSISSIPPI RIVER.
SOME CITIES INCLUDED IN THE WATCH ARE CEDAR RAPIDS... DUBUQUE...
CLINTON... DAVENPORT... FAIRFIELD AND BURLINGTON.

SEVERE THUNDERSTORMS IN THE CEDAR RAPIDS AREA WILL CONTINUE TO
PROGRESS SOUTHEAST. THESE STORMS HAVE A HISTORY OF PRODUCING WIND
GUSTS TO 80 MPH AND ISOLATED TORNADOES.

A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE
POSSIBLE IN AND NEAR THE WATCH AREA. WATCH FOR THREATENING
WEATHER AND LISTEN TO NOAA WEATHER RADIO...OR COMMERCIAL RADIO
AND TELEVISION FOR THE LATEST INFORMATION.

HENDRICKS
Special weather statement, Jun 21, 1:32 AM CDT, 2 hours 29 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-211435-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
130 AM CDT SAT JUN 21 1997

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR EASTERN IOWA UNTIL 700 AM
CDT...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR EASTERN IOWA UNTIL 700
AM CDT. THIS INCLUDES ALL COUNTIES WEST OF THE MISSISSIPPI RIVER.
SOME CITIES INCLUDED IN THE WATCH ARE CEDAR RAPIDS... DUBUQUE...
CLINTON... DAVENPORT... FAIRFIELD AND BURLINGTON.

SEVERE THUNDERSTORMS IN THE CEDAR RAPIDS AREA WILL CONTINUE TO
PROGRESS SOUTHEAST. THESE STORMS HAVE A HISTORY OF PRODUCING WIND
GUSTS TO 80 MPH AND ISOLATED TORNADOES.

A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE
POSSIBLE IN AND NEAR THE WATCH AREA. WATCH FOR THREATENING
WEATHER AND LISTEN TO NOAA WEATHER RADIO...OR COMMERCIAL RADIO
AND TELEVISION FOR THE LATEST INFORMATION.

HENDRICKS
Special weather statement, Jun 21, 3:18 AM CDT, 43 minutes before
ILZ001-002-007-009-015>017-024-210935-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
318 AM CDT SAT JUN 21 1997

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 700 AM CDT...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 700 AM CDT FOR
NORTHWEST ILLINOIS ROUGHLY ALONG AND NORTH OF I-80. CITIES INCLUDED
IN THE WATCH ARE MOLINE... STERLING/ROCK FALLS... MOUNT CARROLL...
FREEPORT... GALVA AND PRINCETON.

A WEAKENING LINE OF THUNDERSTORMS FROM FROM DUBUQUE TO NEAR CLINTON
WILL MOVE THROUGH THE WATCH AREA WITHIN THE NEXT TWO HOURS. THESE
STORMS COULD BECOME SEVERE AGAIN. STAY TUNED FOR POSSIBLE WARNINGS.

TPH
Special weather statement, Jun 21, 3:19 AM CDT, 42 minutes before
ILZ001-002-007-009-015>017-024-210935-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
318 AM CDT SAT JUN 21 1997

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 700 AM CDT...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 700 AM CDT FOR
NORTHWEST ILLINOIS ROUGHLY ALONG AND NORTH OF I-80. CITIES INCLUDED
IN THE WATCH ARE MOLINE... STERLING/ROCK FALLS... MOUNT CARROLL...
FREEPORT... GALVA AND PRINCETON.

A WEAKENING LINE OF THUNDERSTORMS FROM FROM DUBUQUE TO NEAR CLINTON
WILL MOVE THROUGH THE WATCH AREA WITHIN THE NEXT TWO HOURS. THESE
STORMS COULD BECOME SEVERE AGAIN. STAY TUNED FOR POSSIBLE WARNINGS.

TPH

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 11:32 PM CDTSevere Thunderstorm WarningDVNDubuque63 min
Jun 21, 12:51 AM CDTTornado WarningDVNBuchanan64 min
Jun 21, 1:04 AM CDTSevere Thunderstorm WarningDVNBenton61 min
Jun 21, 1:20 AM CDTTornado WarningDVNDelaware, Linn60 min
Jun 21, 1:46 AM CDTTornado WarningDVNJones64 min
Jun 21, 1:52 AM CDTTornado WarningDVNDubuque63 min
Jun 21, 2:05 AM CDTSevere Thunderstorm WarningDVNIowa, Johnson65 min
Jun 21, 2:20 AM CDTSevere Thunderstorm WarningDVNJackson60 min
Jun 21, 3:58 AM CDTSevere Thunderstorm WarningDVNKeokuk62 min
Jun 21, 4:10 AM CDTSevere Thunderstorm WarningDVNJefferson65 min
Jun 21, 4:19 AM CDTSevere Thunderstorm WarningDVNHenry, Louisa61 min
Jun 21, 4:46 AM CDTSevere Thunderstorm WarningDVNMuscatine64 min
Jun 21, 4:53 AM CDTTornado WarningDVNJones47 min
Jun 21, 4:55 AM CDTSevere Thunderstorm WarningDVNCedar45 min
Jun 21, 4:56 AM CDTSevere Thunderstorm WarningDVNDes Moines49 min
Jun 21, 5:07 AM CDTSevere Thunderstorm WarningDVNClinton, Scott58 min
Jun 21, 5:22 AM CDTSevere Thunderstorm WarningDVNJackson48 min

Nearby

Severe Thunderstorm Warnings in Iowa, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.